Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 24, 2024, 1:47 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 1:47 PM CDT (18:47 UTC)
- Expired
- May 24, 2024, 9:45 PM CDT
- In force
- 8 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:45 PM CDT | FLASH FLOOD | 1 Ene Litchfield, IL | St. Francis Hospital in Litchfield reported up to 8 inches of water on the ground-level floor of the hospital, interrupting elevator service. |
| May 24, 3:50 PM CDT | RAIN 4.6 | 1 Sse Litchfield, IL | |
| May 24, 7:45 PM CDT | RAIN 7.6 | 1 Nnw Litchfield, IL | Storm total so far. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
034
WGUS53 KLSX 241847
FFWLSX
ILC117-135-250045-
/O.NEW.KLSX.FF.W.0011.240524T1847Z-240525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
147 PM CDT Fri May 24 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Montgomery County in south central Illinois...
Macoupin County in southwestern Illinois...
* Until 745 PM CDT.
* At 147 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
Girard, Mount Olive, Bunker Hill, Benld, Raymond, Witt, White Oak,
Farmersville, Taylor Springs, Coffeen, Schram City, Wilsonville,
Sawyerville and Mount Clare.
This includes the following State Parks...
Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3952 8953 3935 8953 3935 8933 3903 8934
3903 8959 3900 8959 3900 8998 3952 8997
FLASH FLOOD...RADAR INDICATED
$$
Carney3 follow-up statements
817
WGUS73 KLSX 242324
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
624 PM CDT Fri May 24 2024
ILC117-135-250045-
/O.CON.KLSX.FF.W.0011.000000T0000Z-240525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Montgomery IL-
624 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS
EVENING FOR MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS AND MACOUPIN
COUNTY IN SOUTHWESTERN ILLINOIS...
At 624 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
Girard, Mount Olive, Bunker Hill, Benld, Raymond, Witt, White Oak,
Farmersville, Taylor Springs, Coffeen, Schram City, Wilsonville,
Sawyerville and Mount Clare.
This includes the following State Parks...
Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3952 8953 3935 8953 3935 8933 3903 8934
3903 8959 3900 8959 3900 8998 3952 8997
FLASH FLOOD...RADAR INDICATED
$$
Fuchs970
WGUS53 KLSX 250034
FFWLSX
ILC117-135-250245-
/O.EXT.KLSX.FF.W.0011.000000T0000Z-240525T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
734 PM CDT Fri May 24 2024
The National Weather Service in St Louis has extended the
* Flash Flood Warning for...
Montgomery County in south central Illinois...
Macoupin County in southwestern Illinois...
* Until 945 PM CDT.
* At 734 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
Girard, Mount Olive, Bunker Hill, Benld, Raymond, Witt, White Oak,
Farmersville, Taylor Springs, Coffeen, Schram City, Wilsonville,
Sawyerville and Mount Clare.
This includes the following State Parks...
Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3952 8953 3935 8953 3935 8933 3903 8934
3903 8959 3900 8959 3900 8998 3952 8997
FLASH FLOOD...RADAR INDICATED
$$
Fuchs294
WGUS73 KLSX 250236
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
936 PM CDT Fri May 24 2024
ILC117-135-250246-
/O.EXP.KLSX.FF.W.0011.000000T0000Z-240525T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Montgomery IL-
936 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS AND MACOUPIN COUNTY IN
SOUTHWESTERN ILLINOIS...
The heavy rain has ended. Please stay vigilant of ponding on
roadways.
&&
LAT...LON 3952 8953 3935 8953 3935 8933 3903 8934
3903 8959 3900 8959 3900 8998 3952 8997
$$
JajaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:23 PM CDT, 1 hour 24 minutes earlier. Its key messages:
- -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 12:23 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1223 PM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Late Saturday Afternoon) Issued at 332 AM CDT Fri May 24 2024 An MCS has developed across portions of eastern Nebraska just ahead of a surface cold front. The cold front will march eastward into the forecast area this evening as a mid-level trough slides to the northeast through the day. Ahead of this system, showers and isolated thunderstorms have blossomed in the warm sector across northern Missouri and Iowa. Through the early morning hours it has become apparent that the MCS is most likely going to move east/northeast in step with the mid-level trough sliding through Iowa and leaving the CWA largely free from convection this morning. This will leave the 1500-2000 J/kg of SBCAPE (albeit well capped) already present across our area untapped, and in the absence of widespread convective debris, will only increase through the day. A mixture of discrete and multi-cell thunderstorms would be able to develop along the cold front as it marches through the area this afternoon and into the evening. In an environment with 2000+ J/kg of MLCAPE and 25-40 kts of 0-6 km bulk shear, several will be able to become strong to severe. Hail and damaging winds will be the main hazards given the 7-8 degree/km mid-level lapse rates and robust instability, though I cannot rule out a tornado as well. The best areas for severe thunderstorm development will be across central, northeast, and east-central Missouri into west-central Illinois where convergence along the front will be strongest. Convection will diminish as the cold front pushes through the area and weakens with time, largely during the evening hours. The cold front will exit the forecast area overnight and into the early hours Saturday, leaving a surface high and rising mid-level heights in its wake. Saturday continues to be the best day of the holiday weekend in terms of lack of precipitation chances. Late Saturday afternoon and into the evening a surface low will form across the Central Plains in response to an approaching mid-level trough. The warm front associated with this system will surge northward Saturday evening into early Sunday, increasing moisture and instability across the mid-Mississippi Valley. A LLJ will develop at the same time, both enhancing the northward surge of moist, unstable air, and also initiating and organizing convection across the forecast area with 35-50 kts of 0-6km bulk shear. MRM && .LONG TERM... (Saturday Night through Thursday) Issued at 332 AM CDT Fri May 24 2024 Deterministic guidance quickly grows this convection upscale into an MCS that tracks eastward along the Missouri-Iowa border during the morning hours. Thunderstorms along the southern edge of this system will be capable of becoming strong to severe as they will have access to an environment with dewpoints in the mid 60s, MUCAPE 1000- 2000 J/kg, and 0-6km shear vectors between 40-50kts. All hazards will be possible with any storms that become strong to severe, particularly if they are able to become rooted in the boundary layer. How far south this system extends into the forecast area remains uncertain, and this detail will impact severe thunderstorm chances later in the afternoon. The further south this system extends will use up more instability across the forecast area and stunt recovery. But it will also push the outflow boundary further south into the forecast area, which will be an area of potential development during the afternoon and evening. Another round of thunderstorms is expected along the cold front associated with the surface low as it moves through the region during the afternoon and evening Sunday. Overall coverage will be scattered along the cold front as convergence is much weaker than during the morning. However, where the cold front intersects with the outflow boundary from the morning convection will be an area of enhanced development both in coverage and intensity of thunderstorms. Continued moisture advection through the day combined with daytime heating and a strong shear profile will provide a robust environment for severe thunderstorms, particularly in areas untouched by morning convection. Where thunderstorms are able to form during the afternoon, they will quickly become severe, capable of large hail, damaging winds, and tornadoes. Given the likely track of the MCS and the intersection with the cold front, the Enhanced Risk from SPC looks reasonable. The mid-level trough axis and associated surface cold front will push east of the forecast area Sunday into Monday, ushering in a significant pattern change. Ensemble guidance depicts a mid-level trough becoming established over the eastern CONUS and a mid-level ridge rooting over the Rockies. This will leave the mid-Mississippi Valley in northwesterly flow for much of next week, resulting in near normal temperatures. While ensemble guidance does indicate that disturbances will slide through the northwesterly flow to impact the region, these will be weaker with less available moisture. This will result in lower rain chances overall and smaller amounts of rain when it does occur. This pattern will persist almost to the end of the forecast period, when the mid-level trough-ridge pattern begins to shift east. MRM && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1222 PM CDT Fri May 24 2024 Morning MVFR SC has lifted and scattered out late this morning. Otherwise, as the cold front approaches the forecast area this afternoon, storms will develop and spread eastward. Expect around a two hour period of storms at TAF sites as they move through with brief MVFR cigs and visibilities. Then gusty south to southwest winds will veer to the west to northwest by 23z-00z at KUIN, KCOU and KJEF, while the front will not move through the St. Louis metro area until around 04z Saturday, then winds will diminish for rest of forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:43 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 343 AM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 343 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms across the forecast area. A few will become strong to severe, capable of all hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Monday night. A few thunderstorms may become severe Saturday night through Sunday night across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MRM
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 25 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Calhoun | 26 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 21 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 17 days |
| May 24, 12:37 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 27 min |
| May 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 30 min |
| May 24, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 47 min |
| May 24, 1:22 PM CDT | Tornado Warning | LSX | Montgomery | 23 min |
| May 24, 1:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 24 min |
| May 24, 2:16 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 44 min |
| May 24, 2:41 PM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin | 32 min |
| May 24, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 52 min |
| May 24, 3:13 PM CDT | Flash Flood Warning | LSX | Greene, Jersey, Macoupin | 6 hr |
| May 24, 3:41 PM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Macoupin, Pike | 3 hr |
| May 24, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 49 min |
| May 24, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 50 min |
| May 24, 4:30 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Pike | 6 hr |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 47 min |
| May 24, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 49 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 51 min |
| May 24, 5:34 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Macoupin | 6 hr |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 39 min |
| May 24, 5:48 PM CDT | Flash Flood Warning | LSX | Calhoun | 3 hr |
| May 24, 6:03 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 20 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 40 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.